Jump to content

Just Took Mestinon For The First Time - Really Nervous. :(


iheartcats
 Share

Recommended Posts

I hate taking new medicines, and I think a lot of you share the feeling as we never know how we'll react.

I'm trying to stay calm but am very anxious. Now is not the time to have an anxiety attack!

I'm supposed to take 1 60mg three times a day but I overslept so I'll only be taking it with lunch/dinner today (so at least that's a small dose for the day).

Anyone know, good or bad, what I should watch for in the next day or two?

I tried doing a bunch of research here and found it helps some, doesn't do anything for others, hurts others...but couldn't find out how long it took everyone to find this out. A few days? A week? A month?

Thanks in advance. Trying to keep myself occupied to not worry about this first dose...

Link to comment
Share on other sites

Oh - I just read this on the site -

"Mestinon is usually started at 30 mg orally twice a day, titrating to 60 mg orally twice daily, if necessary (Grubb, Kanjwal & Kosinski, 2006)."

I'm emailing my doctor and asking if I can start at 60mg twice a day but of course I probably won't hear back for a day or two since it's Sunday.

How do you do a medicine twice a day? Morning/Afternoon?

Link to comment
Share on other sites

I was prescribed Mestinon at Mayo. I started 30 mg. breakfast and dinner. I gradually titrated up

from there. I took it for gastrointestinal symptoms... extreme nausea and difficulty swallowing. It

started helping somewhat for me within a week. Then more with the titration up.

It helped. I'm off of it now and better.

Hope it helps you too! :)

B'shert

Link to comment
Share on other sites

I'm still ok - kinda had a couple bathroom issues but I hear that's common at first. It's not horrible so far. But I hope things level out soon!

I guess I'll take the next dose around 6pm...still trying to figure out how to space it twice a day. Maybe morning/late afternoon will work overall.

Link to comment
Share on other sites

I also hate taking any med. I was prescribed mestinon last Wed by a N, 30 mg 3xday for one week and then 60 mg 3x/day after that. I have hesitated to begin it because I have moderate kidney disease and, if I understand correctly, all the literature says that with kd, I shouldn't be taking this med. I'm going to ask my pharmacist tomorrow as she seems to be much more knowledgeable than any dr I've seen. She doesn't know about the kd but the N does. I wonder why he would prescribe it knowing this?

In the meantime, does anyone here have any advice? Has anyone had a similar concern? Is mesitonin used to help muscles work more efficiently? My N told me this but also said that my BP would rise higher on standing and I would therefore be able to stand a bit longer. Right now I can walk only a very short distance and can't really stand still at all. Is anyone taking this med for more muscle strength or to increase BP so you can stand for a longer period of time?

Thanks for any advice/help. I'm also very nervous about taking this med.

Mary P

Link to comment
Share on other sites

And any help on this question --- I've been in the bathroom for "#2" a few times today. Please tell me this goes away! My stomach does not appreciate the Mestinon. I am eating while taking it - but it seems everything I eat goes 'away' and that's not good. From what I understand this should improve...but how long?

As for the kidney disease...I'm on a Beta Blocker and have had asthma (mild)...and it's contradicted but has to be monitored. I'd talk to the pharmacist but maybe it's something that just has to be closely monitored, too. Your doctor does know about your kidney issues? My doctor said 60mg three times a day is a 'small dose' in reality. A lot of people with MG who take it use a lot more.

Good luck, and I think it's worth a try IF your pharmacist and doctor say it's ok. I was very afraid, but I am ok and adjusting and hoping it helps. I was told if it doesn't help, I stop taking it by my doctor. So I just hope it helps and will go from there.

Link to comment
Share on other sites

Mary-

I took Mestinon because my esophagus was pooping out and I couldn't swallow.

Mayo gave it to me because "Mestinon allows acetylcholine to remain at the neuromuscular

junction longer than usual so that more receptor sites can be activated resulting in a stronger

muscle contraction and less weakness". In other words, it got my esophagus working again.

After being on it for a while with my esophagus acting just fine, I went off of it. My symptoms

came back within a couple weeks so I went back on it. After a few months back on it, I went

off again because everything was working fine. I've luckily been able to remain off of it since...

it's been almost two years. :blink:

Link to comment
Share on other sites

Cat Lady,

I don't think my doctor is at all aware of the kidney disease. I've had 3 tests since I began Midodrine in Oct. 2008. She has never mentioned the kd. I know about it because I always ask for a copy of each test. She really doesn't care and says she knows nothing about any type of autonomic problems and doesn't try to learn. It was the N who looked at the test results and said I should be seeing a nephrologist. I always have to ask my doc for the tests I know I should be having. She'll order the tests but that's that as far vas she is concerned. (I can't change docs here in my town, nor anywhere else in Canada that I know of.

I'm moving in a month to a large city and have to find a new doctor. It's extremely difficult in Canada to do this but I know a couple of people whom I hope will help me. Although my present doc has done nothing whatsoever to help I can only hope that any new doc will be a caring one.

I didn't get to my pharmacist today but hope to do so tomorrow. I'll write about this a.s.a.p.

I already visit the bathroom 2-3-4 times a day, #2, and I surely do hope that this doesn't get any worse or I'll be afraid to leave my home. IF the pharmacist gives me the go-ahead to try mestinon and there is any problem, the N told me to call him anytime.

Bshert

My muscle problems are in my legs and arms, back and neck, etc. so generally speaking I get really weak all over with just a little exertion. Having heard of your experience I actually hope to be able to take the mesitonin and then see improvement in these areas just as it helped you with gastrointestinal problems. I'll keep in touch.

Mary P

Link to comment
Share on other sites

Hi,

I don't have experience yet with it. But, I have seen multiple times since I have been on the board of people complaining of the same stomach issues that come with Mestinon. I think it is one of the common unfortunate side effects. But, for most I think it is one that gets better as your body adjusts. Your body does not adjust overnight to most meds it takes time... days, weeks... Wouldn't worry to much or less it gets to the point that you are getting no nutrition from what you eat, are dehydrated, and/or you see no improvement over a matter a week or so.

:blink:

Link to comment
Share on other sites

I am actually a little better on the Mestinon today. I'm very tired, though, but I think that's actually from my new IUD (and 'issues' that go along with going off the pill).

I guess I'll have a better feel by the end of the week if Mestinon is doing anything or not. I just wonder how it's supposed to make me feel better. I don't even know what to look for... LOL

All these meds are driving me crazy.

I think for POTS with severe/moderate muscle weakness it's probably a good thing. I have more fatigue than overall muscle weakness so maybe I won't see a huge improvement.

Link to comment
Share on other sites

Hi,

Didn't you just start a beta blocker too? How come you just changed/started so many meds?

Most of us are told to start one new med at a time and wait at least a month in most cases to start a new one! This is VERY important, especially in patients like us! Make sure to talk this over with your dr. and watch starting this much all together. You are more apt to put your self in a POTS hole than find a med(s) that work for you. This isn't just you, but have noticed a few people doing this recently! Please make sure to talk this over with your drs. and try/start new meds slowly!!! :blink:

Link to comment
Share on other sites

I had muscle tremors, especially in the legs, stomach pain, and some other minor side-effects...but I stopped because of the increased urination. It was horrible...I was dehydrated within a day of starting, and that provoked a major flare-up. However, I will say it was wonderful to be able to use my leg muscels without feeling weak and unstable. I felt immediate benefits in my leg muscles...great, like "Oh my gosh, I have leg muscles again" kind of reaction.

good luck with your trial.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...